Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS Goodland, KS

July 19, 2020Red Willow County, Nebraska

NWS Goodland, KS issued this special weather statement at Jul 19, 2020, 11:13 PM CDT for Red Willow County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 11:13 PM CDT (04:13 UTC)
Expired
Jul 20, 2020, 12:00 AM CDT
In force
47 min
Issued by
NWS Goodland, KS

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS83 KGLD 200413
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1113 PM CDT Sun Jul 19 2020
 
NEZ081-200500-
Red Willow NE-
1113 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW COUNTY UNTIL MIDNIGHT
CDT...

At 1113 PM CDT, a strong thunderstorm near Indianola, or 7 miles 
east of McCook, moving east at 30 mph.

Wind gusts up to 50 mph have been reported with this storm.

Locations impacted include...
McCook, Indianola, Bartley, Danbury and Lebanon. 

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4003 10019 4005 10075 4035 10075 4035 10020
TIME...MOT...LOC 0413Z 275DEG 26KT 4023 10049 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:10 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 6:10 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
510 PM MDT Sun Jul 19 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM MDT Sun Jul 19 2020

Tonight...a broken line of strong to severe thunderstorms is
expected to move into far eastern Colorado around 21z this afternoon
then cross into adjacent counties in KS and NE around 01z as upper
level jet support increases. The brunt of the severe weather threat
will be in the vicinity of the KS/NE border early this evening
as storms merge into a cluster before weakening below severe
levels late this evening while continuing to move east through the
rest of the area. The next item we'll have potentially deal with
is fog near a stationary front extending from Yuma county east
through McCook then into Norton and Hill City. Boundary layer
moisture is saturated per GFS model and GFSLamp visibility
forecasts show some reductions in vis. Low temperatures are
expected to be in the low to mid 60s.

Monday-Monday night...the upper level flow shifts to northwesterly.
Based on 850-500mb moisture from the GFS/NAM/ECMWF we look to be
pretty dry behind Sunday-Sunday nights system. I'm not terribly
excited about afternoon chances for showers and thunderstorms but
will advertise slight chance pops across the northeast corner of the
area and from Benkelman southwest through Goodland and Cheyenne
Wells along a wind shift line. Some minor disturbances move through
the upper flow during the night and I suppose could support a few
thunderstorms.  Will again have to watch for fog either side of
sunrise as boundary layer resaturates. High temperatures are
expected to be in the mid 80s to low 90s. Low temperatures are
expected to be in the low to mid 60s.

Tuesday-Tuesday night...as was advertised by the models 24 hours ago
it looks like another weather disturbance moves into far eastern
Colorado in the mid to late afternoon hours moving generally east
across the rest of the area overnight. High temperatures look to be
a few degrees either side of 90. Low temperatures are expected to
fall into the low to upper 60s.

Wednesday...generally dry weather is expected as drier air aloft
moves in behind Tuesday nights system. High temperatures are
expected to be in the low to mid 90s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 143 PM MDT Sun Jul 19 2020

At the start of the period, a shortwave continues east across the
northern Great Lakes region, with high pressure suppressed to the
southern Plains. As the shortwave progresses, upper ridging builds
north behind it. The ridge prevails over the center of the CONUS
Wednesday night through the weekend, dominating the weather pattern
for the long term forecast.

Weak disturbances are anticipated to pass through the flow along the
western edge of the ridge over Colorado, generating chances for
showers and thunderstorms each evening of the period. The area with
the better potential to see precipitation still looks to be
northeast Colorado where storms may be able to make it from the
Rockies. East and southeastern portions of the region are expected
to remain dry.

Hot temperatures persist during this timeframe, with highs in the
90s Thursday through Sunday. Some locations could reach 100 degrees
on Friday and Saturday. Low temperatures will be in the low 60s to
low 70s each night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 505 PM MDT Sun Jul 19 2020

Adverse aviation conditions associated with thunderstorms are
possible at both terminals this evening, mainly between 01-04Z at
GLD and 03-06Z at MCK. Confidence remains low with regard to
whether or not convection will directly impact either terminal.
Severe turbulence and gusty/erratic surface winds can be expected
in vicinity of any thunderstorms this evening. A short period of
MVFR-IFR ceilings cannot be ruled out at the MCK terminal early
Monday morning (09-13Z). Otherwise, VFR conditions are anticipated
to prevail through the TAF period.

12-18 knot S-SSE winds will persist through sunset, weakening to
8-13 knots this evening. Winds may become light/variable for a
period overnight. 8-13 knot SSE-ESE winds are anticipated during
the day on Monday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...VINCENT
Hazardous weather outlook, Jul 19, 10:25 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
925 PM MDT Sun Jul 19 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210330-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
925 PM MDT Sun Jul 19 2020 /1025 PM CDT Sun Jul 19 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

A Severe Thunderstorm Watch remains in effect until 11 pm MDT this
evening for Hitchcock and Red Willow counties in Southwest Nebraska
and Rawlins and Decatur counties in Northwest Kansas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Isolated severe thunderstorms are possible across the region during
the late afternoon and evening hours on both Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, Jul 19, 6:52 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Sun Jul 19 2020

COZ090-200015-
Yuma County CO-
552 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of St Petersburg, or 18 miles southeast of Sterling,
moving east at 30 mph.

Wind gusts up to 50 mph may occur in northwestern Yuma County from
this storm.

Locations impacted include...
Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may produce higher wind gusts as it approaches, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4044 10250 4036 10250 4037 10278 4044 10278
TIME...MOT...LOC 2351Z 274DEG 25KT 4052 10290

Lundquist
Local storm report, Jul 19, 8:55 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     12 N HAIGLER            40.18N 101.98W
07/19/2020  E50 MPH          DUNDY              NE   PUBLIC

            CALLER REPORTED AS ESTIMATED THUNDERSTORM
            WIND GUST OF 50 MPH ONGOING.

&&

KMK
Special weather statement, Jul 19, 11:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1113 PM CDT Sun Jul 19 2020

NEZ081-200500-
Red Willow NE-
1113 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW COUNTY UNTIL MIDNIGHT
CDT...

At 1113 PM CDT, a strong thunderstorm near Indianola, or 7 miles
east of McCook, moving east at 30 mph.

Wind gusts up to 50 mph have been reported with this storm.

Locations impacted include...
McCook, Indianola, Bartley, Danbury and Lebanon.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4003 10019 4005 10075 4035 10075 4035 10020
TIME...MOT...LOC 0413Z 275DEG 26KT 4023 10049

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:55 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins68 min
Jul 20, 12:57 AM CDTSpecial Weather StatementGLDNorton48 min
Jul 19, 7:20 PM CDTSevere Thunderstorm WarningGLDYuma85 min
Jul 20, 3:26 PM CDTSpecial Weather StatementGLDKit Carson19 min
Jul 20, 4:43 PM CDTSpecial Weather StatementGLDCheyenne47 min
Jul 20, 5:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min
Jul 20, 5:48 PM CDTSpecial Weather StatementGLDCheyenne57 min
Jul 20, 6:08 PM CDTSpecial Weather StatementGLDCheyenne67 min
Jul 20, 6:12 PM CDTSpecial Weather StatementGLDCheyenne48 min
Jul 20, 6:27 PM CDTSevere Thunderstorm WarningGLDCheyenne52 min
Jul 19, 8:12 PM CDTSevere Thunderstorm WarningGLDDundy48 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.